Nail and Skin Changes Due to Chemotherapy
Chemotherapy is a very strong treatment that aggressively attacks growing cells. Although attacking growing cells is helpful in fighting cancer, chemotherapy can often attack hair, nail and skin cells as well, resulting in hair loss. Although doctors and nurses can often prepare patients with what to expect from chemotherapy treatments, hair loss is often one of the more shocking side-effects of treatment, and patients may experience anxiety related to this side-effect.
Hair loss related to chemotherapy usually occurs within two weeks of the first treatment. The rapidity of hair loss can vary according to the type of treatment and the patient’s reaction, and may be either partial or complete. Hair loss related to chemotherapy treatment is almost always temporary, and patients deal with the temporary hair loss in various ways, either by using wigs and scarves or by embracing the bald look.
Skin can also be adversely affected by chemotherapy treatment. Dry skin is a common problem among patients, as is discoloration, usually a darkening of the skin. Occasionally, chemotherapy will leak during administration, and this leaking can cause skin problems in the affected area. The most common reaction is the development of a rash, with pain and swelling in the area also possible. If left untreated, infection can occur in irritated areas.
Many patients also experience increased sensitivity to sun, and may be more prone to burning while undergoing chemotherapy. Patients should be especially careful of blistering on the hands and feet, as these can prove very troublesome. Patients who develop an increase in sensitivity to the sun are encouraged to avoid direct sunlight and to use sunscreen. Sunscreen with the highest SPF possible should be used to ensure adequate protection.
Some patients may experience acne problems while undergoing chemotherapy. Most doctors can prescribe treatments for any acne flair-ups that may occur, or over the counter medications may be utilized as well.
For uncomfortable skin conditions, patients may find it helpful to use non-irritating moisturizing lotions when undergoing chemotherapy. Also, to prevent drying, patients may want to avoid extra-long or very hot baths, as these can further dehydrate your skin. Hygiene products that contain alcohol may also aggravate dry skin, and should be avoided.
Nails can also be affected by chemotherapy, although they do not fall out like hair does. Patients often find that they develop small lines in their nails, both white and dark. These lines will eventually grow out, usually within six months. If the patient is undergoing chemotherapy treatment on a regular basis, a patient may notice a line develop after each treatment. Keeping the nails trimmed may help reduce the visibility of lines and other nail abnormalities caused by chemotherapy. If nails become brittle, patients find it helpful to wear gloves when doing chores.
Free Information Packet on Mesothelioma
If you would like to receive a FREE information packet on mesothelioma**, or if you have a comment or question, please complete the following:
**(Packet includes information on treatment, clinical trials, cancer links, how to access legal and financial resources, and frequently asked legal questions with answers provided by Cooper, Hart, Leggiero & Whitehead, PLLC). By filling out the above form you consent to being contacted by Cooper, Hart, Leggiero & Whitehead regarding potentially retaining legal services.